Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 154, NWS Wilmington, OH

July 1, 2001Clark County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 1, 2001, 1:59 PM EDT for Clark County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2001, 1:59 PM EDT (17:59 UTC)
Expired
Jul 1, 2001, 2:45 PM EDT
In force
46 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Clark County, OH

The radar

The Cincinnati radar (KILN), 55 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 2:15 PM EDTThunderstorm Wind 50 ESpringfield, OHStrong winds knocked down numerous trees and powerlines. A few buildings sustained some damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
591 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 011800
SVRILN

OHC023-011845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
159 PM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN OHIO...

* UNTIL 245 PM EDT...

* AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF SPRINGFIELD...MOVING EAST AT 20
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPRINGFIELD...
  LIMECREST...
  HARMONY...
  

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEA4VY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

$$

SFH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 9:30 AM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 1, 9:30 AM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
930 AM EDT SUN JUL 1 2001

SFC FNT NOW ALNG OH/MI BORDER AND INTO NRN IN...WTH LINE OF
CONVECTION DVLPNG AHD OF FNT ACRS IWX AND CLE AREA. BAND SEEMS TO
HAVE A MORE RAPID ERLY MOVEMENT THAN SRLY...THOUGH NEW DVLPMT
OCCURRING ALNG SRN EDGE. LOOKS LIKE SHOULD ENTER LIM GROUP BY 11 AM.

WTH LINE FILLING IN...WL UPDATE NRN ZONE TO LKLY...BUT KEEP TIMING
UNTIL MID AFTN. LIKE CRNT WORDING AND CHOICE OF AREA FOR SEVR
MTN...AS WELL AS MTN BEING MAINLY WIND DAMAGE. WB0 IS 11.6K FT...SO
LOOKS LIKE MAIN THREAT WL BE WND.

FOR ILN FA...LOOKS LIKE EARLY AFTN IS WHEN THINGS WL KICK OFF FOR
POTL SEVR IN ESPCY CNTRL OH..-.AND LATE AFTN FOR CVG/PMH AREA. LOOKS
LIKE THREAT FOR SEVR SHOULD BE THROUGH FA AROUND 00Z.

MISILN OUT IN A FEW.

.ILN...NONE.

JDR

In the hours before

Special weather statement, Jul 1, 10:10 AM EDT, 3 hours 49 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-012000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1010 AM EDT SUN JUL 1 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED MUCH OF
OHIO...INDIANA AND NORTHERN KENTUCKY IN A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON. THERE IS ALSO A MODERATE RISK FOR
SEVERE WEATHER IN CENTRAL OHIO AND FOR THE AREA ALL ALONG THE OHIO
RIVER.

A STRONG COLD FRONT WILL MOVE FROM NORTH TO SOUTH ACROSS THE REGION
THIS AFTERNOON WITH THUNDERSTORMS OUT AHEAD OF THE FRONT. WHILE THE
THUNDERSTORMS WILL PUSH THROUGH WEST CENTRAL OHIO AND AREAS NORTH OF
COLUMBUS BY NOON...THE SEVERE ACTIVITY IS EXPECTED TO BE MAINLY FROM
EARLY AFTERNOON ON. DURING PEAK DAYTIME HEATING...THE LINE OF
THUNDERSTORMS WILL EXTEND FROM CENTRAL OHIO SOUTHWEST TOWARD
CINCINNATI AND SOUTHERN INDIANA.

SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE...ESPECIALLY IN
CENTRAL OHIO AND NEAR THE OHIO RIVER...WITH THE MAIN THREAT BEING
DAMAGING STRAIGHT LINE WINDS.

SEVERE WEATHER SPOTTERS SHOULD BE PREPARED FORn ACTIVATION THIS
AFTERNOON.

JDR

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:46 PM EDTSevere Thunderstorm WarningILNWarren44 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.